Polygonal equalities and virtual degeneracy in Lp-spaces

Casey Kelleher, Daniel Miller, Trenton Osborn, Anthony Weston

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

Suppose 0<p≤2 and that (Ω, μ) is a measure space for which Lp(Ω, μ) is at least two-dimensional. The central results of this paper provide a complete description of the subsets of Lp(Ω, μ) that have strict p-negative type. In order to do this we study non-trivial p-polygonal equalities in Lp(Ω, μ). These are equalities that can, after appropriate rearrangement and simplification, be expressed in the form∑j,i=1nαjαizj-zipp=0 where {z1,..., zn} is a subset of Lp(Ω, μ) and α1,..., αn are non-zero real numbers that sum to zero. We provide a complete classification of the non-trivial p-polygonal equalities in Lp(Ω, μ). The cases p<2 and p=2 are substantially different and are treated separately. The case p=1 generalizes an elegant result of Elsner, Han, Koltracht, Neumann and Zippin. Another reason for studying non-trivial p-polygonal equalities in Lp(Ω, μ) is due to the fact that they preclude the existence of certain types of isometry. For example, our techniques show that if (X, d) is a metric space that has strict q-negative type for some q≥p, then: (1) (X, d) is not isometric to any linear subspace W of Lp(Ω, μ) that contains a pair of disjointly supported non-zero vectors, and (2) (X, d) is not isometric to any subset of Lp(Ω, μ) that has non-empty interior. Furthermore, in the case p=2, it also follows that (X, d) is not isometric to any affinely dependent subset of L2(Ω, μ). More generally, we show that if (Y, ρ) is a metric space whose generalized roundness ℘ is finite and if (X, d) is a metric space that has strict q-negative type for some q≥℘, then (X, d) is not isometric to any metric subspace of (Y, ρ) that admits a non-trivial p1-polygonal equality for some p1∈[℘, q]. It is notable in all of these statements that the metric space (X, d) can, for instance, be any ultrametric space. As a result we obtain new insights into sophisticated embedding theorems of Lemin and Shkarin. We conclude the paper by constructing some pathological infinite-dimensional linear subspaces of ℓp that do not have strict p-negative type.

Original languageEnglish (US)
Pages (from-to)247-268
Number of pages22
JournalJournal of Mathematical Analysis and Applications
Volume415
Issue number1
DOIs
StatePublished - Jul 1 2014

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics

Keywords

  • Generalized roundness
  • Isometry
  • Polygonal equality
  • Strict negative type

Fingerprint Dive into the research topics of 'Polygonal equalities and virtual degeneracy in L<sub>p</sub>-spaces'. Together they form a unique fingerprint.

Cite this